0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Reviews |

Cough and Angioneurotic Edema Associated with Angiotensin-Converting Enzyme Inhibitor Therapy: A Review of the Literature and Pathophysiology

Zafar H. Israili, PhD; and W. Dallas Hall, MD
[+] Article and Author Information

Requests for Reprints: W. Dallas Hall, MD, Department of Medicine, Emory University School of Medicine, 69 Butler Street, Atlanta, GA 30303.

Current Author Addresses: Drs. Israili and Hall: Department of Medicine, Emory University School of Medicine, 69 Butler Street, Atlanta, GA 30303.


© 1992 American College of PhysiciansAmerican College of Physicians


Ann Intern Med. 1992;117(3):234-242. doi:10.7326/0003-4819-117-3-234
Text Size: A A A

Objective: To review available information on cough and angioneurotic edema associated with angiotensin-converting enzyme (ACE) inhibitors.

Data Sources: All relevant articles from 1966 through 1991 were identified mainly through MEDLINE search and article bibliographies.

Study Selection: More than 400 articles were identified; 200 reporting incidence or possible mechanisms for the side effects or both were selected.

Data Extraction and Synthesis: All pertinent information, including incidence and mechanisms of ACE inhibitor-induced cough and angioedema, was reviewed and collated.

Conclusions: Cough occurs in 5% to 20% of patients treated with ACE inhibitors, recurring with reintroduction of the same or another ACE inhibitor. It is more common in women. The mechanism may involve accumulation of prostaglandins, kinins (such as bradykinin), or substance P (neurotransmitter present in respiratory tract C-fibers); both bradykinin and substance P are degraded by ACE.

A 4-day trial of withdrawal of the ACE inhibitor or temporary substitution of another class of antihypertensive agent inexpensively and easily ascertains if the ACE inhibitor caused the cough. Change to another ACE inhibitor or additive therapy with nonsteroidal anti-inflammatory drugs is not recommended. Prompt recognition of ACE inhibitor-related cough can prevent unnecessary diagnostic testing and treatment.

Angioedema occurs in 0.1% to 0.2% of patients receiving ACE inhibitors. The onset usually occurs within hours or, at most, 1 week after starting therapy. The mechanism may involve autoantibodies, bradykinin, or complement-system components. Treatment involves first protecting the airway, followed by epinephrine, antihistamines, and corticosteroids if needed. Therapy is then resumed with an alternate class of antihypertensive agent.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)